Alert archive / Nevada / High Wind Warnings in 2010

High Wind Warning 6, NWS Reno, NV

December 17, 20105 counties in Nevada; Mono County, California

NWS Reno, NV issued this high wind warning at Dec 17, 2010, 3:22 PM PST for 5 counties in Nevada; Mono County, California. It took effect at Dec 18, 2010, 4:00 AM PST. It was in force for 11 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2010, 3:22 PM PST (23:22 UTC)
In effect from
Dec 18, 2010, 4:00 AM PST
Expired
Dec 18, 2010, 2:49 PM PST
In force
11 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 5:53 AM PSTHEAVY SNOW 11Reno, NVA TRAINED WEATHER SPOTTER REPORTED 11.0 INCHES OF SNOWFALL IN WEST RENO SINCE 300 AM FRIDAY MORNING.
Dec 18, 6:12 AM PSTHEAVY SNOW 195 Ene Incline Village, NVDIAMOND PEAK SKI RESORT REPORTED 19.0 INCHES OF NEW SNOW IN THE PAST 24 HOURS.
Dec 18, 6:56 AM PSTHEAVY SNOW 131 Ne Incline Village, NVA TRAINED WEATHER SPOTTER IN INCLINE VILLAGE REPORTED 13 INCHES OF SNOWFALL FROM 600 AM PST FRIDAY THROUGH 600 AM SATURDAY.
Dec 18, 7:21 AM PSTHEAVY SNOW 321 Wnw Mammoth Lakes, CAA TRAINED WEATHER SPOTTER REPORTED 32.0 INCHES OF SNOWFALL FROM 300 AM PST FRIDAY THROUGH 700 AM SATURDAY.
Dec 18, 7:54 AM PSTHEAVY SNOW 85 E Virginia City, NVA TRAINED WEATHER SPOTTER IN DAYTON REPORTED 8.0 INCHES OF SNOWFALL SINCE 300 AM PST FRIDAY.
Dec 18, 8:05 AM PSTHEAVY SNOW 10.32 Nw Gardnerville, NVA TRAINED WEATHER SPOTTER NEAR GARDNERVILLE REPORTED 10.3 INCHES OF SNOW FALL SINCE 400 AM PST FRIDAY.
Dec 18, 8:14 AM PSTSNOW 3.52 Se Spanish Springs, NV24 HR SNOWFALL WITH 0.36 INCHES MELTED PRECIP.
Dec 18, 8:14 AM PSTHEAVY SNOW 7.55 E Virginia City, NV24 HR SNOWFALL AT 4500 FT.
Dec 18, 9:10 AM PSTSNOW 8.5Toms Place, CAOVERNIGHT SNOWFALL TOTAL WITH 0.80 INCHES OF WATER EQUIVALENT REPORTED AT 7000 FEET.
Dec 18, 9:25 AM PSTHEAVY SNOW 372 W Mammoth Lakes, CA24 HOUR SNOWFALL TOTAL AT MAMMOTH MOUNTAIN SNOW STUDY PLOT AT 9000 FEET. 2.44 INCHES OF WATER EQUIVALENT REPORTED.
Dec 18, 10:24 AM PSTHEAVY SNOW 20Heavenly Valley, NV24 HOUR SNOWFALL TOTAL AT HEAVENLY LAKE TAHOE SKI RESORT.
Dec 18, 10:49 AM PSTHEAVY SNOW 27Mount Rose Ski Area, NV24 HOUR SNOWFALL TOTAL AT MOUNT ROSE SKI RESORT. 15-17 INCHES REPORTED IN THE LAST 12 HOURS.
Dec 18, 11:05 AM PSTSNOW 8Bridgeport, CAOVERNIGHT SNOWFALL TOTAL WITH 0.42 INCHES OF WATER EQUIVALENT REPORTED.
Dec 18, 11:06 AM PSTHEAVY RAIN 1.15Lee Vining, CAOBSERVER REPORTED HEAVY RAIN WITH LITTLE SNOWFALL. ELEVATION 6800 FEET.
Dec 18, 11:08 AM PSTHEAVY SNOW 5Minden, NV24 HOUR SNOWFALL TOTAL WITH 0.56 INCHES OF WATER EQUIVALENT REPORTED.
Dec 18, 11:10 AM PSTHEAVY SNOW 5Reno, NV24 HOUR SNOWFALL TOTAL AT THE RENO-TAHOE INTERNATIONAL AIRPORT. OBSERVER REPORTED 3 INCHES ON THE GROUND. WATER EQUIVALENT WAS 0.44 INCHES.
Dec 18, 11:11 AM PSTHEAVY SNOW 65 N Reno, NV24 HOUR SNOWFALL TOTAL WITH 5 INCHES ON THE GROUND AND RAPIDLY MELTING. WATER EQIVALENT OF 0.56 INCHES WAS RECORDED.
Dec 18, 11:30 AM PSTHEAVY SNOW 61 N Cold Springs Valley, NV24 HOUR SNOWFALL TOTAL WITH 0.46 INCHES OF WATER EQUIVALENT REPORTED.
Dec 18, 11:40 AM PSTHEAVY SNOW 4Spanish Springs, NV24 HOUR SNOWFALL TOTAL WITH 0.38 INCHES OF LIQUID EQUIVALENT REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WWUS75 KREV 172322
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
322 PM PST FRI DEC 17 2010

...PERIODS OF STRONG AND POSSIBLY DAMAGING WINDS SATURDAY...

.PRECIPITATION WILL DECREASE IN INTENSITY AND COVERAGE LATE FRIDAY
NIGHT AND SATURDAY FOR WESTERN NEVADA. AS PRECIPITATION DECREASES
IN INTENSITY AND COVERAGE...WINDS ARE EXPECTED TO INCREASE
SIGNIFICANTLY. 

NVZ001-003-181400-
/O.UPG.KREV.HW.A.0004.101218T1200Z-101219T0000Z/
/O.NEW.KREV.HW.W.0006.101218T1200Z-101219T0000Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
SPARKS...GARDNERVILLE...VIRGINIA CITY
322 PM PST FRI DEC 17 2010

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL BEGIN TO INCREASE LATE TONIGHT WITH THE 
  STRONGEST WINDS SATURDAY MORNING AND AFTERNOON. 

* WINDS: SOUTHWEST 20 TO 35 WITH GUSTS TO 60 MPH. GUSTS UP TO 70
  MPH IN THE FOOTHILLS AND IN WIND PRONE AREAS SUCH AS WASHOE
  VALLEY...GALENA...STEAD...AND ALONG HIGHWAY 95 NEAR WALKER LAKE.
  WINDS WILL DECREASE DURING PERIODS OF PRECIPITATION.

* IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH
  ORIENTED HIGHWAYS SUCH AS HIGHWAYS 95 AND 395...ESPECIALLY FOR
  HIGH PROFILE VEHICLES. IN ADDITION...ANY LOOSE OUTDOOR ITEMS OR
  HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT AWAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS
OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS. 

&&

$$

CAZ073-181400-
/O.UPG.KREV.HW.A.0004.101218T1200Z-101219T0000Z/
/O.NEW.KREV.HW.W.0006.101218T1200Z-101219T0000Z/
MONO-
INCLUDING THE CITY OF...BRIDGEPORT
322 PM PST FRI DEC 17 2010

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY
BELOW 7500 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING BELOW 7500 FEET...WHICH IS IN EFFECT FROM 4 AM TO 4 PM
PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL BEGIN TO INCREASE LATE TONIGHT WITH THE 
  STRONGEST WINDS SATURDAY MORNING AND AFTERNOON.

* WINDS: SOUTHWEST 20 TO 35 WITH GUSTS UP TO 70 MPH. THE STRONGEST
  WINDS WILL BE DIRECTLY IN THE LEE OF THE SIERRA AND NEAR MOUNTAIN
  GAPS...WHICH INCLUDES THE HIGHWAY 395 CORRIDOR. STRONG AND GUSTY
  WINDS ARE ALSO LIKELY ABOVE 7500 FEET ALONG WITH SIGNIFICANT
  SNOWFALL. THESE IMPACTS ARE ADDRESSED IN THE WINTER STORM
  WARNING.

* IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH
  ORIENTED HIGHWAYS SUCH AS HIGHWAY 395. HIGH PROFILE VEHICLES MAY
  WANT TO CONSIDER OTHER TRAVEL OPTIONS. IN ADDITION...ANY LOOSE
  OUTDOOR ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT
  AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS
OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

NVZ004-181400-
/O.NEW.KREV.LW.Y.0078.101218T1400Z-101219T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
322 PM PST FRI DEC 17 2010

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY
FOR PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 6 AM TO 6 PM
PST SATURDAY. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* WAVE HEIGHTS: 3 TO 5 FEET ON NORTHERN AND NORTHEASTERN SHORES.

* BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE
  WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.

&&

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
048 
WWUS75 KREV 181201
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
401 AM PST SAT DEC 18 2010

...PERIODS OF STRONG AND POSSIBLY DAMAGING WINDS TODAY...

NVZ001-003-190000-
/O.CON.KREV.HW.W.0006.000000T0000Z-101219T0000Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
SPARKS...GARDNERVILLE...VIRGINIA CITY
401 AM PST SAT DEC 18 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON. 

* TIMING: WINDS WILL CONTINUE TO INCREASE THIS MORNING WITH THE
  STRONGEST WINDS FROM MID MORNING THROUGH EARLY AFTERNOON.

* WINDS: SOUTHWEST 20 TO 35 WITH GUSTS TO 60 MPH. GUSTS UP TO 70
  MPH IN THE FOOTHILLS AND IN WIND PRONE AREAS SUCH AS WASHOE
  VALLEY...GALENA...STEAD...AND ALONG HIGHWAY 95 NEAR WALKER LAKE.

* IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH 
  ORIENTED HIGHWAYS SUCH AS HIGHWAYS 95 AND 395...ESPECIALLY 
  FOR HIGH PROFILE VEHICLES. IN ADDITION...ANY LOOSE OUTDOOR 
  ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED OR PUT AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS
OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

CAZ073-190000-
/O.CON.KREV.HW.W.0006.000000T0000Z-101219T0000Z/
MONO-
INCLUDING THE CITY OF...BRIDGEPORT
401 AM PST SAT DEC 18 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON BELOW 7500 FEET...

A HIGH WIND WARNING BELOW 7500 FEET REMAINS IN EFFECT UNTIL 4 PM
PST THIS AFTERNOON. 

* TIMING: WINDS WILL CONTINUE TO INCREASE THIS MORNING WITH THE
  STRONGEST WINDS FROM MID MORNING THROUGH EARLY AFTERNOON.

* WINDS: SOUTHWEST 20 TO 35 WITH GUSTS UP TO 70 MPH. THE
  STRONGEST WINDS WILL BE DIRECTLY IN THE LEE OF THE SIERRA 
  AND NEAR MOUNTAIN GAPS...WHICH INCLUDES THE HIGHWAY 395 
  CORRIDOR. STRONG AND GUSTY WINDS ARE ALSO LIKELY ABOVE 7500 
  FEET ALONG WITH SIGNIFICANT SNOWFALL. THESE IMPACTS ARE 
  ADDRESSED IN THE WINTER STORM WARNING. 

* IMPACTS: DANGEROUS CROSSWINDS ARE EXPECTED ALONG NORTH-SOUTH 
  ORIENTED HIGHWAYS SUCH AS HIGHWAY 395. HIGH PROFILE VEHICLES 
  MAY WANT TO CONSIDER OTHER TRAVEL OPTIONS. IN ADDITION...ANY 
  LOOSE OUTDOOR ITEMS OR HOLIDAY DECORATIONS SHOULD BE SECURED 
  OR PUT AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS
OF THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

NVZ004-190015-
/O.CON.KREV.LW.Y.0078.101218T1400Z-101219T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
401 AM PST SAT DEC 18 2010

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL
6 PM PST THIS EVENING. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 
  MPH.

* WAVE HEIGHTS: 3 TO 5 FEET ON NORTHERN AND NORTHEASTERN SHORES.

* BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE 
  WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.

&&

$$


HTTP://WEATHER.GOV/RENO
518 
WWUS75 KREV 182248
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
248 PM PST SAT DEC 18 2010

CAZ073-NVZ001-003-190000-
/O.CAN.KREV.HW.W.0006.000000T0000Z-101219T0000Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON...
SMITH VALLEY...SPARKS...GARDNERVILLE...VIRGINIA CITY
248 PM PST SAT DEC 18 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE HIGH WIND
WARNING. 

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING WITH
MANY LOCATIONS REACHING AROUND 40 MPH. A FEW WIND PRONE AREAS
ALONG THE HIGHWAY 395 CORRIDOR FROM RENO TO BRIDGEPORT AND ALONG
HIGHWAY 95 BY WALKER LAKE MAY GUST TO NEAR 55 MPH EARLY THIS
EVENING BEFORE DECREASING OVERNIGHT.

$$

NVZ004-190700-
/O.CAN.KREV.LW.Y.0078.000000T0000Z-101219T0200Z/
/O.NEW.KREV.LW.Y.0079.101219T1800Z-101220T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
248 PM PST SAT DEC 18 2010

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST SUNDAY FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 10 AM TO 6 PM
PST SUNDAY. THE LAKE WIND ADVISORY FOR SATURDAY HAS BEEN
CANCELLED.

* WINDS: INCREASING TO SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH
  AFTER NOON.

* WAVE HEIGHTS: INCREASING TO 4 TO 5 FEET ON NORTHERN AND
  NORTHEASTERN SHORES.

* BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE 
  WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO
288 
WWUS75 KREV 182249 CCA
NPWREV

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
249 PM PST SAT DEC 18 2010

CAZ073-NVZ001-003-190000-
/O.CAN.KREV.HW.W.0006.000000T0000Z-101219T0000Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...HAWTHORNE...YERINGTON...
SMITH VALLEY...SPARKS...GARDNERVILLE...VIRGINIA CITY
249 PM PST SAT DEC 18 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE HIGH WIND
WARNING. 

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING WITH
MANY LOCATIONS REACHING AROUND 40 MPH. A FEW WIND PRONE AREAS
ALONG THE HIGHWAY 395 CORRIDOR FROM RENO TO BRIDGEPORT AND ALONG
HIGHWAY 95 BY WALKER LAKE MAY GUST TO NEAR 55 MPH EARLY THIS
EVENING BEFORE DECREASING OVERNIGHT.

$$

NVZ004-190715-
/O.CAN.KREV.LW.Y.0078.000000T0000Z-101219T0200Z/
/O.COR.KREV.LW.Y.0079.101219T1800Z-101220T0200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
249 PM PST SAT DEC 18 2010

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST SUNDAY FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 10 AM TO 6 PM
PST SUNDAY. THE LAKE WIND ADVISORY FOR SATURDAY HAS BEEN
CANCELLED.

* WINDS: INCREASING TO SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 40 MPH
  AFTER NOON.

* WAVE HEIGHTS: INCREASING TO 4 TO 5 FEET ON NORTHERN AND
  NORTHEASTERN SHORES AFTER NOON.

* BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE 
  WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 17, 2:53 PM PST, 29 minutes earlier.

Area forecast discussion, Dec 17, 2:53 PM PST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
253 PM PST FRI DEC 17 2010

.SHORT TERM...
COMPLEX WEATHER PATTERN CONTINUES THROUGH THE WEEKEND WITH PERIODS
OF RAIN/SNOW AND THE POTENTIAL FOR STRONG GUSTY WINDS SATURDAY.
PRIMARY FORECAST CHALLENGE REMAINS QPF/SNOW LEVELS THROUGH THE
WEEKEND.

UPPER LOW REMAINS IN PLACE OVER THE NE PAC WITH TWO PRIMARY SHORT
WAVES MOVING AROUND THE LOW INTO THE RGN...ONE TONIGHT AND ANOTHER
LATE SATURDAY NIGHT INTO SUNDAY. WARM AIR ADVECTION SNOW OVER THE
RGN TODAY SHOULD BEGIN TO TAPER OFF A BIT THIS EVENING AND THAT
WILL ALLOW SNOW LEVELS TO START RISING. BY SATURDAY MORNING SNOW
LEVELS COULD REACH UP TO 7500 FEET FOR TAHOE AND 8000 FEET FOR
MONO COUNTY AHEAD OF THE THE FIRST MAIN SHORT WAVE THEN FALL
BRIEFLY BEHIND IT LATE SATURDAY AFTERNOON. WITH MODELS COMING IN A
LITTLE WARMER THAN PREVIOUS RUNS...THIS IS AFFECTING SNOW
ACCUMULATIONS A BIT FOR TONIGHT IN THE SIERRA...BUT HIGH ELEVATION
SNOW FALL SHOULD STILL BE FAIRLY SIGNIFICANT LATE TONIGHT. THE
PCPN BREAKS THIS EVENING ARE KEY TO SNOW LEVELS RISING. IF THERE
ARE LIMITED BREAKS...AREAS EAST OF THE SIERRA COULD CONTINUE TO
SEE LIGHT SNOW INTO THE EVENING WITH ADDITIONAL ACCUMULATIONS AND
ROADS BECOMING HAZARDOUS. IF SNOW LEVELS DO RISE AS ANTICIPATED
THEN ROAD TEMPS WILL REMAIN WARM AND SOME RAIN WILL START TO FALL.
DO NOT THINK ANY RAIN WOULD BE SUFFICIENT FOR FLOODING TONIGHT
THOUGH. WILL KEEP WINTER WARNINGS/ADVISORIES IN PLACE FOR THIS
EVENING AND OVERNIGHT WITH BEST ACCUMULATIONS IN THE EARLY
EVENING.

WITH PASSAGE OF FIRST SHORT WAVE EARLY SATURDAY THERE WILL BE SOME
BREAKS IN THE PCPN EAST OF THE SIERRA WHILE AREAS IN THE SIERRA
WILL CONTINUE TO SEE LIGHT SNOW/RAIN WITH SNOW LEVELS AROUND OR
JUST ABOVE LAKE LEVEL. THE SHADOWING EAST OF THE SIERRA WILL AID
DEVELOPMENT OF STRONG WINDS AS SOME DOWN OMEGA WAS NOTED IN CROSS
SECTIONS. ONLY ISSUE WITH THIS SCENARIO COULD BE SATURATED AIRMASS
EAST OFT HE SIERRA THROUGH THE MORNING. NAM IS MORE AGGRESSIVE
WITH DRYING THE MID LEVEL AND BRINGING STRONGER WINDS DOWN TO THE
SFC BUT GFS IS MORE MOIST AND UNSTABLE. NAM OFTEN DOES A LITTLE
BETTER WITH STRONGER WINDS SO WILL UPGRADE WATCH TO WARNING FOR
WINDS BUT DO NOT THINK THE WINDS WILL PERSIST ALL DAY.

NEXT SHORT WAVE APPROACHES LATE SATURDAY INTO SATURDAY NIGHT. WILL
INCREASE QPF A BIT FOR SATURDAY NIGHT/EARLY SUNDAY. JET IS IN A
BETTER POSITION FOR SUSTAINED SPILL OVER WITH THIS SHORT WAVE BY
EARLY SUNDAY AND COLD FRONT BEGINS TO PUSH SOUTH LATE SUNDAY. THIS
SHOULD DRIVE SNOW LEVELS DOWN SUNDAY LATE WITH SNOW TO THE VALLEY
FLOORS BY LATE IN THE DAY. MAY NEED A WINTER WEATHER ADVISORY FOR
ZONES 5/70 SUNDAY ALONG AND BEHIND THE COLD FRONT...BUT WILL HOLD
OFF ISSUING YET. MLF

BY SUNDAY NIGHT SNOW LEVELS WILL BE AT MOST VALLEY FLOORS AS ANOTHER
WAVE OF HEAVIER PRECIP MOVES THROUGH THE REGION. EXPECT MODERATE
SNOW IN THE SIERRA AND EAST INTO WESTERN NV WITH THE EXCEPTION OF
THE LOWEST VALLEYS. SNOW AMOUNTS ARE STILL UNCERTAIN AS MODELS
CONTINUE TO IRON OUT QPF DETAILS.

THERE IS CONSIDERABLE VARIANCE IN OPERATIONAL MODELS REGARDING THE
AMPLITUDE OF THE FLOW IN THE PACIFIC FOR MONDAY AND BEYOND.
HOWEVER...THERE IS GOOD CONFIDENCE IN A SECOND ROUND OF HEAVY
PRECIPITATION FOR AT LEAST THE SIERRA BEGINNING EARLY TUESDAY
THROUGH MIDWEEK. NEWEST MODEL DATA HAS COME IN COOLER THAN PREVIOUS
RUNS...BUT AM WARY OF THE SIGNIFICANT CHANGE SO REMAINED
CONSERVATIVE TO SNOW LEVEL AND TEMPERATURE EDITS IN THIS FORECAST
PACKAGE.  HAVE KEPT MOSTLY RAIN FORECAST ACROSS WESTERN NV AND SNOW
IN HIGHER ELEVATIONS OF THE SIERRA. LABELLE

.LONG TERM...WEDNESDAY THROUGH FRIDAY...
EASED DOWN SNOW LEVELS AND ADDED A HUGE RAIN/SNOW RANGE TO
INCORPORATE VASTLY DIFFERENT MODEL SOLUTIONS. I ALSO RAISED POPS TO
AT LEAST CHANCE THROUGH THURSDAY.

DAYS 5 THROUGH 7 ARE A REAL HEADACHE INDEED AS THE 12Z ECMWF HAS
FLOPPED COLDER BY LATE WEEK AS IT SHOWS THE MEAN TROUGH IN THE
EASTERN PACIFIC CLOSER TO 130W RATHER THAN 135-140W WHICH WILL MAKE
CONSIDERABLE DIFFERENCE ON SNOW LEVELS AND FLOW ALOFT. THE 12Z ECMWF
LOOKS LIKE AN OUTLIER AT THIS TIME BASED ON THE 00Z ECMWF SPAGHETTI
PLOTS AND THE GFS/GEM ENSEMBLES. HOWEVER...THE ECMWF HAS BEEN KNOWN
TO CATCH ONTO PATTERNS FASTER THAN OTHER MODELS IN THE EXTENDED AND
I DO NOT HAVE ACCESS TO THE 12Z ECMWF ENSEMBLES TO SEE IF IT IS A
NEW TREND OR SIMPLY AN OUTLIER.

WITH THE ABOVE IN MIND...I HAVE EASED DOWN SNOW LEVELS MODESTLY AND
INCORPORATED A HUGE RAIN/SNOW SPREAD TO SHOW THE LARGE UNCERTAINTY
AT THIS TIME. PRECIP WISE...AS WITH PREVIOUS SHIFTS I HAVE KEPT POPS
CONSIDERABLY ABOVE CLIMATOLOGY THROUGH THE EXTENDED FORECAST GIVEN
THE WET LARGE SCALE PATTERN.

TO SUMMARIZE MID TO LATE NEXT WEEK...THE MESSAGE IS A WET AND
UNSETTLED PERIOD CONTINUING WITH LARGE UNCERTAINTY IN SNOW LEVELS.
SNYDER
&&

.AVIATION...

INITIAL CONCERN WILL BE TIMING OF SNOW TURNING TO RAIN THIS EVENING
AS A PERSISTENT BAND OF PRECIPITATION PUSHES EAST OVER THE SIERRA
AND WESTERN NV TONIGHT. SURFACE TEMPERATURES REMAIN AT OR JUST ABOVE
FREEZING AT ALL TERMINALS WITH A THICK STRATUS DECK AND LIGHT SNOW.
SNOW WILL KEEP AIRPORTS BELOW MINIMUMS AT SIERRA TAF SITES THROUGH
06Z AT KTVL AND KTRK BEFORE CHANGING TO RAIN AFTER 08Z. KRNO WILL
FLUCTUATE JUST ABOVE OR AT MINIMUMS THROUGH 00Z IN -SN FOLLOWED BY A
PERIOD OF -RASN BEFORE CHANGING OVER TO -RA FOR THE REST OF THE
NIGHT. HIGHER TERRAIN WILL REMAIN OBSCURED INTO SATURDAY WITH
INTERMITTENT RAIN TURNING TO SNOW AT ALL TERMINALS IN THE EVENING
SATURDAY.

WINDS ALOFT WILL INCREASE SIGNIFICANTLY TONIGHT WITH INCREASING
GRADIENTS LATE TONIGHT INTO SAT WHICH WILL RESULT IN WINDY
CONDITIONS AND GUSTS APPROACHING 40KT AT TIMES. THIS WILL ALSO
CREATE 30KT+ WIND SHEAR 1500 FEET ABOVE ALL TERMINALS. STRONG GUSTY
WINDS WILL PERSIST THROUGH THE DAY SATURDAY WITH PEAK GUSTS AROUND
45 KTS AFTER 21Z.
LABELLE
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY NVZ005.

     WINTER STORM WARNING UNTIL 4 PM PST SUNDAY NVZ002.

     HIGH WIND WARNING FROM 4 AM TO 4 PM PST SATURDAY NVZ001-003.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT PST TONIGHT NVZ003.

     LAKE WIND ADVISORY FROM 6 AM TO 6 PM PST SATURDAY FOR PYRAMID
     LAKE IN NVZ004.

     WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY NVZ004.

CA...WINTER STORM WARNING UNTIL 4 PM PST SUNDAY ABOVE 5500 FEET FOR
     CAZ071.

     WINTER WEATHER ADVISORY UNTIL 6 AM PST SATURDAY CAZ070.

     HIGH WIND WARNING FROM 4 AM TO 4 PM PST SATURDAY BELOW 7500 FEET
     FOR CAZ073.

     WINTER STORM WARNING UNTIL 4 PM PST SUNDAY ABOVE 7500 FEET FOR
     CAZ073.

     WINTER STORM WARNING UNTIL 4 PM PST SUNDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Dec 17, 11:36 AM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1136 AM PST FRI DEC 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     SNOW             YERINGTON               38.99N 119.16W
12/17/2010  M1.2 INCH        LYON               NV   PUBLIC

            1.3 INCHES OF SNOW MEASURED IN YERINGTON SINCE IT BEGAN
            AT 630AM.

0807 AM     SNOW             MAMMOTH LAKES           37.64N 118.96W
12/17/2010  M4.0 INCH        MONO               CA   CO-OP OBSERVER

            4 INCHES NEW SNOW HAS FALLEN SINCE 5AM THIS MORNING WITH
            LIGHT SNOW CONTINUING. CURRENT SNOWPACK OF 1 FOOT.

0817 AM     SNOW             4 W PROSSER CREEK RESER 39.37N 120.25W
12/17/2010  E3.0 INCH        NEVADA             CA   TRAINED SPOTTER

            STEADY LIGHT SNOW SINCE AROUND 6 AM WITH VISIBILITY
            AROUND 1/2 MILE AT ELEVATION 6500 FEET.

0830 AM     SNOW             S LEE VINING            37.96N 119.12W
12/17/2010  E2.0 INCH        MONO               CA   TRAINED SPOTTER

            VISIBILITY STILL 10+ MILES.

0830 AM     SNOW             2 SSE RENO              39.51N 119.80W
12/17/2010  M1.8 INCH        WASHOE             NV   TRAINED SPOTTER

            SNOW BEGAN AT 630 AM WITH VISIBILITY AROUND 1 MILE ON THE
            RENO VALLEY FLOOR.

0930 AM     SNOW             3 NE FERNLEY            39.60N 119.20W
12/17/2010  M1.0 INCH        LYON               NV   TRAINED SPOTTER

            TOTAL THROUGH 930 AM. STILL SNOWING.

0934 AM     SNOW             1 N COLD SPRINGS VALLEY 39.68N 119.96W
12/17/2010  M1.0 INCH        WASHOE             NV   TRAINED SPOTTER

            LIQUID EQUIVALENT OF 0.10 INCHES SO FAR THIS MORNING.

1000 AM     SNOW             5 NW RENO               39.59N 119.89W
12/17/2010  M2.6 INCH        WASHOE             NV   OFFICIAL NWS OBS

            2.6 INCHES NEW SNOWFALL WITH 0.20 INCHES WATER EQUIVALENT
            PAST 6 HOURS AT 4970 FT. CURRENT TEMPERATURE 28F.

1019 AM     SNOW             5 SE RENO               39.48N 119.75W
12/17/2010  E4.0 INCH        WASHOE             NV   TRAINED SPOTTER

            SNOW TOTAL ON GROUND SO FAR THIS MORNING.

1100 AM     SNOW             4 WSW RENO              39.52N 119.89W
12/17/2010  M3.8 INCH        WASHOE             NV   NWS EMPLOYEE

            3.8 INCHES SNOWFALL NEAR MAYBERRY AND MCCARREN BLVD.

1123 AM     SNOW             4 SSW RENO              39.49N 119.86W
12/17/2010  M3.5 INCH        WASHOE             NV   TRAINED SPOTTER

            3.5 INCHES SNOWFALL.

&&

JKIELHOR
Local storm report, Dec 17, 2:46 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
246 PM PST FRI DEC 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY SNOW       1 SE FALLON             39.47N 118.77W
12/17/2010  E4.0 INCH        CHURCHILL          NV   TRAINED SPOTTER

            FOUR TO 5 INCHES SINCE THIS MORNING. MAIN ROADS JUST WET
            BUT SOME SLUSHY AND SLICK SIDE ROADS.

0226 PM     SNOW             7 NE SPANISH SPRINGS    39.75N 119.63W
12/17/2010  M3.5 INCH        WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL SO FAR SINCE THIS MORNING.

0229 PM     SNOW             1 NNW CARSON CITY       39.18N 119.77W
12/17/2010  M5.0 INCH        CARSON CITY        NV   TRAINED SPOTTER

            5 INCHES MEASURED SINCE THIS MORNING AT ELEVATION 4700
            FEET.

0235 PM     SNOW             COLD SPRINGS VALLEY     39.67N 119.96W
12/17/2010  M4.5 INCH        WASHOE             NV   OFFICIAL NWS OBS

            ROADS MAINLY WET OR A BIT SLUSHY.

&&

SSNYDER

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 4:08 PM PSTWinter Storm WarningREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe4 days
Dec 16, 4:15 PM PSTHigh Wind WatchREVDouglas, Lyon, Mineral, Storey, Washoe23 hr
Dec 16, 9:40 PM PSTWinter Weather AdvisoryREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe31 hr
Dec 17, 3:22 PM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe23 hr

Nearby

High Wind Warnings in Nevada, 2010High Wind Warnings in California, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.